Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 176, NWS Nashville, TN

July 2, 2017Cheatham County, Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 2, 2017, 4:02 PM CDT for Cheatham County, Davidson County, Williamson County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 4:02 PM CDT (21:02 UTC)
Expired
Jul 2, 2017, 4:30 PM CDT
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheatham County, TN, Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 38 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:06 PM CDTTSTM WND DMG2 Ese Pegram, TNIMAGE OF A TREE SPLIT. ALSO SEVERAL REPORTS OF PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WUUS54 KOHX 022102
SVROHX
TNC021-037-187-022130-
/O.NEW.KOHX.SV.W.0176.170702T2102Z-170702T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
402 PM CDT SUN JUL 2 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Davidson County in Middle Tennessee...
  North central Williamson County in Middle Tennessee...
  Southeastern Cheatham County in Middle Tennessee...

* Until 430 PM CDT

* At 402 PM CDT, a severe thunderstorm was located near Bellevue, or
  11 miles west of Nashville, moving east at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Franklin, Brentwood, Forest Hills, Oak Hill, Belle Meade, Pegram,
  Bellevue, Berry Hill and Bells Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3606 8707 3620 8703 3615 8668 3594 8681
TIME...MOT...LOC 2102Z 287DEG 17KT 3612 8697 

HAIL...<.75IN
WIND...60MPH
 
$$

13
2 follow-up statements
764 
WWUS54 KOHX 022120
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
420 PM CDT SUN JUL 2 2017

TNC021-022128-
/O.CAN.KOHX.SV.W.0176.000000T0000Z-170702T2130Z/
Cheatham TN-
420 PM CDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEATHAM COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened over 
Cheatham County. The severe warning has been cancelled, although 
thunderstorms with heavy rainfall continue.

LAT...LON 3604 8702 3616 8692 3615 8668 3594 8681
TIME...MOT...LOC 2118Z 287DEG 17KT 3610 8688 

$$

TNC037-187-022130-
/O.CON.KOHX.SV.W.0176.000000T0000Z-170702T2130Z/
Davidson TN-Williamson TN-
420 PM CDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN DAVIDSON AND NORTH CENTRAL WILLIAMSON COUNTIES...

At 418 PM CDT, a severe thunderstorm was located over Belle Meade, or
7 miles southwest of Nashville, moving east at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Franklin, Brentwood, Forest Hills, Oak Hill, Belle Meade, Bellevue
and Berry Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3604 8702 3616 8692 3615 8668 3594 8681
TIME...MOT...LOC 2118Z 287DEG 17KT 3610 8688 

HAIL...<.75IN
WIND...60MPH
 
$$

13
197 
WWUS54 KOHX 022128
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
428 PM CDT SUN JUL 2 2017

TNC037-187-022138-
/O.EXP.KOHX.SV.W.0176.000000T0000Z-170702T2130Z/
Davidson TN-Williamson TN-
428 PM CDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAVIDSON AND
NORTH CENTRAL WILLIAMSON COUNTIES WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3604 8702 3616 8692 3615 8668 3594 8681
TIME...MOT...LOC 2128Z 287DEG 17KT 3609 8683 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:25 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 2, 2:25 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
225 PM CDT Sun Jul 2 2017

.DISCUSSION...

Surface map at 19Z shows a weak ridge of high pressure to our
east, with a moist & moderately unstable air mass in place across
Middle Tennessee. A weak shortwave is pushing across the mid state
this afternoon and helping to produce the scattered storms we're
seeing on radar. Thus far, the cells are not as strong as what we
saw yesterday, and the SPC has us under general thunderstorms
only. Surface and upper air pattern over the next few days gives
us no reason to expect any appreciable air mass change, so we can
expect temperatures to remain close to normal with isolated to
scattered convection mainly during peak-heating hours. Both the
GFS & ECMWF bring a cold front through Middle Tennessee Thursday
afternoon and evening, so look for increased POP's during this
period, with drier and only slightly cooler air advecting in for
next weekend.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered showers and storms...mainly through early evening...
again expected as airmass remains moist and unstable. Storms
have greatest chance of affecting TAF sites through 22z. All
sites also expected to see some fog development later tonight
...especially after 06z. Lower VIS will however raise rapidly
after 14z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      69  89  71  88  72 /  20  20  20  40  30
Clarksville    69  88  70  86  71 /  20  20  30  40  40
Crossville     65  82  66  84  66 /  30  30  20  40  30
Columbia       68  87  69  86  70 /  20  20  30  50  30
Lawrenceburg   68  87  69  87  70 /  30  20  30  50  30
Waverly        68  88  70  86  72 /  20  20  30  50  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........07
Hazardous weather outlook, Jul 2, 8:59 AM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
859 AM CDT Sun Jul 2 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-031030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
859 AM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Scattered thunderstorms are again expected today. Isolated storms
could become strong to severe...producing strong to damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:47 PM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Wilson118 min
Jul 2, 3:02 PM CDTFlash Flood WarningOHXDavidson, Sumner, Wilson3 hr
Jul 2, 4:14 PM CDTFlash Flood WarningOHXCheatham, Davidson2 hr
Jul 2, 4:26 PM CDTSpecial Weather StatementOHXJackson, Macon, Overton49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.